Clinical Autonomic Research

, Volume 18, Issue 1, pp 36–39

Postural tachycardia syndrome with asystole on head-up tilt

Authors

    • Autonomic Laboratory, Neurological InstituteUniversity Hospitals Case Medical Center
    • Neurological InstituteUniversity Hospitals Case Medical Center, Case Western Reserve University
  • Meziane Guerch
    • Autonomic Laboratory, Neurological InstituteUniversity Hospitals Case Medical Center
  • Faisal Ridha
    • Autonomic Laboratory, Neurological InstituteUniversity Hospitals Case Medical Center
  • Kevin Mcneeley
    • Autonomic Laboratory, Neurological InstituteUniversity Hospitals Case Medical Center
  • Thomas C. Chelimsky
    • Autonomic Laboratory, Neurological InstituteUniversity Hospitals Case Medical Center
SHORT COMMUNICATION

DOI: 10.1007/s10286-007-0445-9

Cite this article as:
Alshekhlee, A., Guerch, M., Ridha, F. et al. Clin Auton Res (2008) 18: 36. doi:10.1007/s10286-007-0445-9

Abstract

Enhanced sympathetic activity causes an exaggerated heart rate response to standing in the postural tachycardia syndrome (POTS). All patients describe symptoms of orthostatic intolerance such as dizziness, blurred vision, shortness of breath, palpitations, tremulousness, chest discomfort, headache, lightheadedness and nausea, but only one third suffer loss of consciousness. We report four patients with POTS, who had long ventricular pauses (i.e. asystole) and syncope during head-up tilt test. This suggests that a subset of patients with POTS can have a surge in parasympathetic outflow that precedes vasovagal syncope.

Keywords

asystolepostural tachycardia syndromeheart ratehead-up tiltsyncopeautonomic nervous system

Copyright information

© Springer 2008